Drug reactions: levamisole-adulterated cocaine: practice question

A Dermatology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Dermatology · Drug reactions: levamisole-adulterated cocaine

Sample item

A young man who uses cocaine presents with painful purpuric plaques with a retiform pattern on the ears and cheeks, with neutropenia and positive p-ANCA. Which adulterant is the likely cause?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

D. Levamisole

Levamisole, an antihelminthic used to cut cocaine, causes a retiform purpura with ear and cheek necrosis, agranulocytosis and autoantibodies such as p-ANCA, with an occlusive vasculopathy. Stopping exposure usually resolves the lesions, and supportive care is given.

Option by option

  • A. Lidocaine

    Lidocaine is a local anaesthetic filler that does not cause this vasculopathy.

  • B. Phenacetin

    Phenacetin is linked to analgesic nephropathy and methaemoglobinaemia.

  • C. Caffeine

    Caffeine does not cause vasculopathy or neutropenia.

  • D. Levamisole (correct)

    Correct. Levamisole causes ear and cheek retiform purpura with ANCA positivity and neutropenia.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Dermatology questions

Questions about this Dermatology question

What is the answer to this Dermatology question?

The best answer is D, Levamisole. Levamisole, an antihelminthic used to cut cocaine, causes a retiform purpura with ear and cheek necrosis, agranulocytosis and autoantibodies such as p-ANCA, with an occlusive vasculopathy.

Why is "Lidocaine" not the answer?

Lidocaine is a local anaesthetic filler that does not cause this vasculopathy.

Why is "Phenacetin" not the answer?

Phenacetin is linked to analgesic nephropathy and methaemoglobinaemia.

Why is "Caffeine" not the answer?

Caffeine does not cause vasculopathy or neutropenia.

What concept does this question test?

It tests Drug reactions: levamisole-adulterated cocaine in Dermatology. Stopping exposure usually resolves the lesions, and supportive care is given.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Drug reactions: levamisole-adulterated cocaine?

Learn each condition by its primary lesion, site and signature sign. Then use the flashcards and the other Dermatology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.